Arkansas, 2021

Tornado and Flash Flooding in Arkansas, June 7 to 12, 2021

June 7 to 12, 2021 · NWS SHV · 5 events in 3 counties and zones

An upper low pressure system drifted north over Southeast Oklahoma and Western Arkansas during the early morning hours of June 7th, with an upper level disturbance beneath the attendant trough enhancing an area of showers and thunderstorms over Southwest Arkansas. A moist and unstable air mass was in place, with weak steering also present which resulted in slow-moving storms producing locally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper low pressure system drifted north over Southeast Oklahoma and Western Arkansas during the early morning hours of June 7th, with an upper level disturbance beneath the attendant trough enhancing an area of showers and thunderstorms over Southwest Arkansas. A moist and unstable air mass was in place, with weak steering also present which resulted in slow-moving storms producing locally heavy rainfall. Rainfall amounts of 3-5 inches fell from Southern Howard County across Northern Hempstead and Nevada Counties, which resulted in flash flooding over Northern Hempstead County where several roads were flooded and closed.

Another complex of showers and thunderstorms developed during the early morning hours of June 7th across Northwest Texas, and shifted east-southeast across North Texas throughout the morning, ahead of another shortwave trough that ejected east beneath an upper low pressure system that had begun to lift north across Southeast Oklahoma and Western Arkansas. The air mass ahead of this complex of storms across the Ark-La-Tex warmed considerably throughout the day, resulting in moderately unstable conditions within a marginally sheared environment. Thus, the storms intensified as they entered East Texas and remained severe and they progressed east across Southern Arkansas and North Louisiana. Trees and power lines were downed throughout the path of these storms, with a tornado briefly touching down just west of Calion, AR in Northeast Union County from a storm that developed ahead of the main line of storms. These storms exited Southwest Arkansas during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 6, 11:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 6, 11:40 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1240 AM CDT Mon Jun 7 2021

.AVIATION...

VFR conditions to deteriorate into the MVFR/IFR overnight, as low
cigs develop and spread across the terminals. Additional
convection is fcst to develop this morning, bringing low
cigs/vsbys invof tstms as well. Overall aside from during the
occurrence of convection, VFR conditions should return after
about midday. Have kept the ongoing prevailing tstms through the
afternoon and evening hours, but these may be more intermittent
and require TEMPO groups as this timeframe nears. /12/

&&

.PREV DISCUSSION... /issued 1018 PM CDT Sun Jun 6 2021/

SHORT TERM.../Tonight/

Much of the isolated to sct convection has diminished with the
setting sun this evening, as dry slotting has undercut the closed
low which has begun to shift NE into Ern OK/NW AR, with the
afternoon convection primarily outflow dominant and driven through
diurnal heating. However, seeing a small line of convection that
continues to propagate E across McCurtain County OK and eventually
into the Nrn sections of SW AR, along the apex of the attendant upper
trough which will swing E through NE TX into SW AR overnight. This
convection should remain sustained through at least a portion of
the overnight hours across SW AR, being sustained by a 20kt Srly
low level flow, weak to moderate SBCapes of 1000-1500 J/Kg, and
large scale ascent ahead of the trough. Thus, have raised pops to
likely/high chance across much of SW AR, tapering pops to low
chance/slight chance farther S across portions of NE TX/N LA where
elevated forcing should be weaker. Wind gusts along this line of
convection have remained consistent this evening across SE OK,
with AWOS/OK Mesonet reports of 30-35 mph, which should remain the
case through the overnight hours as it moves into SW AR while gradually
weakening.

Did make a few minor tweaks to min temps, mainly to lower readings
across the rain cooled areas of SE OK and adjacent sections of SW
AR. Otherwise, a warm and muggy night is expected, before
convection increases late tonight across portions of Srn OK/N TX,
before advancing E into our region throughout the day Monday.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  73  89  74 /  80  50  50  10
MLU  84  73  88  73 /  80  40  60  20
DEQ  81  70  84  70 /  90  60  70  30
TXK  81  72  84  72 /  80  50  60  30
ELD  81  70  85  70 /  80  50  70  30
TYR  82  74  89  75 /  80  50  40  10
GGG  82  73  88  73 /  80  50  40  10
LFK  86  75  91  74 /  70  30  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/15
Hazardous weather outlook, Jun 6, 3:35 AM CST, 23 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
435 AM CDT Sun Jun 6 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-070945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
435 AM CDT Sun Jun 6 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be possible across the entire
region today, with localized heavy rain possible. This could lead
to isolated flash flooding in low lying and poor drainage areas,
and in locations that have seen significant rainfall in the past
week. However, no widespread organized hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Heavy rain early next week may lead to localized flash flooding
concerns across some areas. Otherwise, the risk of severe storms
will generally remain low through this period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

In the hours before

Special weather statement, Jun 6, 9:18 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1018 PM CDT Sun Jun 6 2021

ARZ050-059-OKZ077-070400-
Sevier AR-Little River AR-McCurtain OK-
1018 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER AND SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 1100 PM CDT...

At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Broken Bow to 11 miles
west of De Queen to 7 miles west of Horatio to 7 miles west of
Arkinda to 13 miles south of Idabel. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
De Queen, Horatio, Foreman, Lockesburg, Winthrop, Gillham, Ben
Lomond, Arkinda, Oak Grove, Haworth, Eagletown, Silver Ridge, Moon,
Cerrogordo, Geneva, Central, Goodwater, Shinewell, America and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3419 9409 3414 9410 3413 9408 3408 9409
      3407 9408 3403 9409 3400 9407 3391 9408
      3369 9422 3371 9475 3373 9475 3373 9481
      3377 9482 3376 9483 3373 9482 3374 9486
      3383 9476 3397 9470 3407 9467 3420 9470
TIME...MOT...LOC 0318Z 255DEG 35KT 3418 9463 3409 9453 3396 9448 3382
9459 3371 9474

19
Special weather statement, Jun 6, 11:34 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1234 AM CDT Mon Jun 7 2021

ARZ060-061-070615-
Hempstead AR-Nevada AR-
1234 AM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES UNTIL 115 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Daisy to near Crater Of Diamonds State Park to
near Blevins to 7 miles west of Washington. Movement was east at 20
mph.

Pea size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Prescott, Emmet, Blevins, Washington, McCaskill, Ozan, Oakhaven and
Boughton.

LAT...LON 3398 9365 3396 9362 3395 9353 3395 9350
      3396 9347 3395 9342 3396 9338 3390 9330
      3388 9331 3386 9330 3374 9334 3370 9385
      3384 9380 3398 9369 3399 9370
TIME...MOT...LOC 0534Z 249DEG 15KT 3424 9375 3402 9359 3387 9364 3374
9380

20
Special weather statement, Jun 7, 2:25 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
325 AM CDT Mon Jun 7 2021

ARZ060-061-070900-
Hempstead AR-Nevada AR-
325 AM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HEMPSTEAD AND
CENTRAL NEVADA COUNTIES UNTIL 400 AM CDT...

At 324 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beirne to 7 miles southeast of Prescott to
near Perrytown. Movement was east at 25 mph.

Pea size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Hope, Prescott, Emmet, Perrytown, Rosston, Bluff City, White Oak Lake
State Park, Cale, Sutton, Boughton, Mount Moriah, Morris, Laneburg
and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3390 9330 3388 9331 3384 9329 3384 9326
      3383 9326 3383 9323 3380 9318 3382 9314
      3379 9313 3378 9310 3358 9311 3355 9318
      3363 9365 3378 9340 3392 9333
TIME...MOT...LOC 0824Z 275DEG 21KT 3392 9325 3375 9328 3366 9352

20
Special weather statement, Jun 7, 3:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
400 AM CDT Mon Jun 7 2021

ARZ051-060-070945-
Howard AR-Hempstead AR-
400 AM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HEMPSTEAD AND EAST
CENTRAL HOWARD COUNTIES UNTIL 445 AM CDT...

At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near
Center Point, or near Dierks, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nashville, Dierks, Corinth, Center Point and Muddy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3401 9382 3401 9375 3399 9370 3398 9368
      3398 9365 3397 9363 3395 9363 3398 9407
      3399 9406 3402 9408 3406 9408 3407 9407
      3410 9408 3414 9382
TIME...MOT...LOC 0900Z 269DEG 17KT 3403 9401

20

The radar

The Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Hempstead

When
June 7, 3:00 AM CST to 5:15 AM CST
Where
Hempstead County, 2.26 mi WSW of Ozan to 2.28 mi WSW of Ozan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.843, -93.759

Hempstead Road 1315 was flooded and closed due to a washed out culvert.

Flash Flood, Hempstead

When
June 7, 3:00 AM CST to 5:15 AM CST
Where
Hempstead County, 0.81 mi NNW of Ozan to 0.65 mi N of Ozan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.861, -93.723

County Road 333 was flooded and closed due to rushing water from the Middle Fork Ozan Creek. A car attempted to cross the flooded roadway and stalled in the high water.

Tornado, Union

When
June 7, 3:26 PM CST to 3:27 PM CST
Where
Union County, 2.08 mi W of Calion to 1.22 mi NW of Calion
Rating
EFU
Path length
1.58 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
33.330, -92.586

A tornado briefly touched down just west of the Calion community near Ricker Road. Since this weak tornado lofted dust, grass, and dirt and no damage was found, this tornado will be rated an EF-Unknown.

Thunderstorm Wind, Union

When
June 7, 3:30 PM CST
Where
Union County, 3.5 mi SSW of Smackover
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.325, -92.759

Several trees were blown down just southwest of Smackover.

Flood, Little River

When
June 8, 4:00 PM CST to June 12, 6:30 PM CST
Where
Little River County, 3.79 mi NE of Jewell to 3.93 mi NNE of Jewell
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.892, -94.378

Widespread rainfall amounts of 3-6+ inches, with isolated amounts up to 10 inches, fell across Central and Southern McCurtain County Oklahoma on June 7th-8th, resulting in widespread flooding across these areas. This did result in considerable rises along the Little River some 40-50 river miles downstream at Horatio, AR (Sevier County), which crested at 30.89 feet on June 10th, 2021. This was just above the 30ft major flood stage, although impacts were mainly confined to considerable lowland flooding of several hundred acres of grazing and farmland, along with significant backwater flooding along the Cossatot River with its confluence with the Little River north of Wilton. This high water routed downstream along the Little River south of Horatio to just northwest of the Winthrop community in Northern Little River County, where a 63 year old white female tried to paddle a small boat down a country backroad off of LR-52 to her cabin along the Little River during the night of June 10th. Unfortunately, her boat capsized with the victim drowning due to the strong currents. Her body was not found until June 11th, after the Arkansas Game and Fish Commission initiated a search for her.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Little River2021-06-1063FemaleBoatingDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953791, 953792, 953794, 953793, 1068472.